A case of colitis

December 07, 2016 By: Bjorn Rembacken

Image A 

Image B 

Image C 

Bjorn Rembacken is at Leeds Teaching Hospitals NHS Trust, Leeds, UK. He was born in Sweden and qualified from Leicester University in 1987. He undertook his postgraduate education in Leicester and in Leeds. His MD was dedicated to inflammatory bowel disease. Dr Rembacken was appointed Consultant Gastroenterologist, Honorary Lecturer at Leeds University and Endoscopy Training Lead in 2005. Follow Bjorn on Twitter @Bjorn_Rembacken

A case of colitis

An unusual presentation of a common problem or a common presentation of an unusual problem?    

A 65-year-old man presents with a 1-week history of increasingly intense and continuous low abdominal pain that does not appear to be exacerbated by eating. The abdominal pain was preceded by exertional chest pain that settled with anti-anginal therapy prescribed by the patient’s GP. Routine blood tests are normal on admission and the patient denies taking an NSAID or paracetamol.

An abdominal CT (image A) is organised followed by a colonoscopy. The colonoscopy detects the presence of ulceration (image B) at the caecum and proximal ascending colon, but the appearance is normal elsewhere. Mucosal samples are taken.

Apart from hypertension that is managed with ramipril, the recently started anti-anginal drug nicorandil and low-dose aspirin, the patient is well and able walk several miles without shortness of breath.

Unfortunately, the patient deteriorates a couple of days later and becomes septic. A repeat abdominal CT confirms the presence of a perforation at the level of the caecum, and the patient undergoes an emergency hemi-colectomy. Analysis of the resection specimen confirms deep ulceration with a perforation at the centre of an area of ulceration (image C). 

WHAT IS THE MOST LIKELY DIAGNOSIS?

a)     Ischaemic colitis

b)     Aspirin-induced colonic ulceration

c)     Ulceration secondary to mucosal biopsy samples taken at colonoscopy

d)     Crohn’s disease

e)     None of the above

Discussion

Nicorandil, a combined venous and arterial vasodilator, is now effectively the drug of last resort for angina. The reason is that numerous reports of ulceration affecting the skin, eyes or mucous membranes have accumulated since the drug was launched in 1994. Small apthous ulcers are said to occur in up to 5% of patients,1 but more severe, painful and deep ulceration may ensue. In the gastrointestinal tract, perforations, fistula formation and abscesses are recognised complications. Patients taking NSAIDs or steroids or who have diverticular disease are at particular risk. There is also some evidence that the risk of ulceration increases with dose and that ulceration may be precipitated by an increase in dose. The underlying mechanism by which the drug causes ulceration is unknown. 

Nicorandil-induced ulcers persist until the drug is withdrawn, although healing may take up to 6 months. In this particular case, the ulceration would probably return after surgery if nicorandil was not identified as the underlying cause. In addition to ulceration, nicorandil is contraindicated in patients with hypokalaemia, heart failure and renal impairment. 

References

Answer

Correct answer E

About the author

Bjorn Rembacken is at Leeds Teaching Hospitals NHS Trust, Leeds, UK. He was born in Sweden and qualified from Leicester University in 1987. He undertook his postgraduate education in Leicester and in Leeds. His MD was dedicated to inflammatory bowel disease. Dr Rembacken was appointed Consultant Gastroenterologist, Honorary Lecturer at Leeds University and Endoscopy Training Lead in 2005. Follow Bjorn on Twitter @Bjorn_Rembacken

 

Comments

, December 01, 2018 01:29
E
, June 02, 2017 14:41
Basing on clinical and radiological symptomes - ishaemic colitis.
Bjorn Rembacken, December 22, 2016 13:46
Thanks everyone for comments ! Of course ischaemic colitis is a possibility. However, a more likely cause is nicorandil. The drug was not restarted after surgery and the patient made an uneventful recovery. For a more detailed explanation, please click link:
https://doc.co/T7HY9Y
Iles Raluca, December 17, 2016 15:17
The CT shows thickening of bowel wall and the histology shows the thrombus in vascular vessels. The answer is ischaemic colitis.
Iles Raluca, December 17, 2016 15:13
The CT shows thickening of bowel wall and the histology shows the thrombus in vascular vessels
Jurij Hanzel, December 15, 2016 06:22
I proposed nicorandil-induced ulcerations.
Adel mahmoud, December 14, 2016 22:24
Nicorandil induced colon ulcerations.
Bjorn Rembacken, December 14, 2016 21:39
No cigar so far ! Jurij, what alternative diagnosis do you propose ? Luckily we got it right in Leeds with this case. Getting the diagnosis wrong may well have killed the patient !
Hisham Abdelmagied, December 13, 2016 22:59
Ischaemic colitis
Miglena Antalavicheva, December 13, 2016 22:27
?